A more complete picture of where I’m atPosted: February 11, 2015 Filed under: Testosterone | Tags: emotions, gender identity, genderqueer, hormone replacement therapy, lgbtq, medication, mental health, non-binary, queer, testosterone, therapy, trans, transgender, work 5 Comments
Last week, I wrote about some highy unpleasant sensations I was experiencing, that I’d deduced were from testosterone for me right now. Then I thought some more about it. I thought about how testosterone has never been anything but a good thing for me. I also got some insightful comments and talked things through with my partner and my therapist. The testosterone bit may be playing a part, but most likely it’s this new medication I’m on, being all wonky with my hormones.
Another big factor it took me a moment to think through is: my menstrual cycle. Although I’ve been on T for close to 2 years, the dose is low enough that I still get my period. Do I like that? No. But I haven’t been wanting to increase the T enough so that it will cease. Maybe one day I will get a hysto. That’s way down the line though. For now, my menstrual cycle is mild enough that I can deal with it. Until the addition of this atypical antipsychotic (Geodon), that is. While premenstrual, I was experiencing hot flashes and cold sweats. I stunk all around (feet, underarms, breath). I could not be around too much light or too much noise or too many people. (My partner and I call it TMS for Too Much Stimulation.) I was making it through the work day but had no energy for anything else. Or, conversely, I had too much pent up energy I needed to expend by dancing wildly or pacing.
Another piece of the puzzle, that my therapist filled in, was the idea that I’m still coming down from a manic jag. It was acute and short-lived, but the brain takes time to rebound from something so extreme. She told me that, essentially, agitation and “feelings of flying/fun” are two sides of the same coin, neurologically speaking. That made a ton of sense. I was still having fun when I was kicking back at home, on a leave from work. As soon as I returned to work, the stress shot through the roof. Makes sense.
Now that I have the pieces to make sense of all that, and now that my menstrual flow is dwindling, I’m finally feeling like myself again. Even better, actually, I’m feeling like I did when I first got on testosterone. All warm & fuzzy, all cozy and peaceful and grounded in my body. I know my brain <–> body connection still has some sorting out to do, and I know I’m going to get off this drug as soon as it is safe to / I feel like it. Right now though, I am so glad I’m out of the woods on this one.
(It makes sense too, because 12 years ago, I was on Risperdal, a different atypical antipsychotic. I was having really wonky hormonal side effects on that too. Some things don’t change much.)
This is a super personal question that you’ve probably already considered, but are you on birth control that reduces your periods to every three months? There may be reasons why you can’t use that kind (I don’t know how it reacts to other meds, etc) but if you can, I’ve had a really good experience with it. Even if your periods are manageable, you might appreciate having fewer of them per year.
That’s an interesting thing to consider, but ultimately I tend to want as little medical intervention with my body’s natural processes as possible. I’m not anti-medication per se, but I like to cut it as far back as I can comfortably do so, essentially…
I understand. If I could actually function during my period I wouldn’t need the birth control, but I’m ironically very robust in an area of my body I’ll never actually use for its intended purpose. XD
If you’re open to considering the possibility of birth control (if not, feel free to ignore/delete!)…
Before my hysterectomy, I had the Mirena IUD specifically to prevent period-related “unpleasantness”. After the first 3 months, I didn’t have another period for 7 years and almost all the period-related symptoms also went away. It isn’t a minor thing, unlike most birth control methods. But it is an option and it works amazingly well with very very very few potential bad side effects.
The next-best, and much less invasive method that I used was nuva rings. Planned Parenthood had me on that while I was waiting for my first Mirena. They essentially do the same thing but are less likely to completely stop period-related symptoms. If I remember right they don’t work as well for as many people as the Mirena does. I don’t know much about them, but PP felt they were a good “try” for my needs before going with the more invasive IUD insertion.
If nuva-rings or the Mirena could work for you, it might be worth considering while you’re on the medication that makes periods more stressful for you.
Not trying to pressure you or anything, I also much prefer to avoid medical intervention as much as possible (especially anything with female hormones!). But if it helps, then great!
Glad to hear you’re starting to feel better!
I just want to throw in my two cents on IUDs, if you’re open to the idea. Otherwise, please ignore what is potentially too much information.
Before I started testosterone I had been on ‘the pill’ for years, operating on a three month cycle. When I made the decision to start T, I had to figure out a new form of birth control that wouldn’t interfere hormonally. Like Pixie, I got an IUD, but I opted for Paragard because it’s entirely non-hormonal. My obygn insisted that Mirena’s dosage was low enough that it wouldn’t affect the changes I’d see on T, but I was already feeling weird about putting one kind of hormone into my body and didn’t want them conflicting. It’s been six month on both & I’ve been more than happy with the result (although it does sound like I’m on a higher dose of T than you are).
You know your body better than anyone & I’m glad things are starting to feel normal again.